Soothing the symptoms of hemorrhoids
DEAR DR. ROACH: Any suggestions for hemorrhoids? -- D.K.
ANSWER: Hemorrhoids are normal veins located in the lower rectum. They are only a problem when they get dilated. Internal hemorrhoidal veins have no pain fibers and are therefore painless, but external hemorrhoids have lots of pain receptors and can be exquisitely painful in some circumstances, such as when a blood clot forms.
At any given time, about 5% of the population has symptomatic hemorrhoids, and they are most often seen in people in their 60s and 70s. Men and women are equally affected.
Symptoms of hemorrhoids are most commonly bleeding, itching or pain. Hemorrhoidal veins become dilated, especially if subjected to high pressure, such as pregnancy or straining from constipation. The dilated veins can be easily damaged by a bowel movement and will then bleed. The bleeding is usually painless.
Itching can arise due to several causes. The lining of hemorrhoids produces mucus, which can cause irritation and itching of the anus. The area may be hard to clean, and many people are overly vigorous in cleaning and irritate the skin.
Pain in a hemorrhoid often means a blood clot, which may require urgent intervention. Otherwise, the clot gets "organized" and partially reabsorbed within a few days.
Treatment of hemorrhoids depends on symptoms. The 40% of people with hemorrhoids with no symptoms need no treatment. Most people with symptomatic hemorrhoids benefit from increasing their intake of fiber (fruits, vegetables, supplements if necessary) and water. This can help reduce constipation and thus relieve the pressure on the hemorrhoids. Many people have written me that a toilet footrest has helped their constipation and straining, though I can't find studies to support this. Regular exercise is good, but one of the worst cases I ever saw in a young person was an elite marathoner, so don't overdo it. An over-the-counter stool softener may be necessary despite fiber intake for a few people. OTC hemorrhoid products reduce inflammation and itching, and lubricate the area making stool passage easier.
If these self-care treatments don't work, it's time to go see your doctor.
DEAR DR. ROACH: I am 86 years old and have been taking alprazolam (Xanax) 0.5 mg for 17 years. I just take one at night before bed. It relaxes me and makes me sleep better. If I don't take it, I am not able to sleep. The doctor said the other day he wanted to take me off it, that it was not good for me. I have been worried about it. -- B.F.H.
ANSWER: There's no easy answer for your situation. I agree with the doctor that in general, alprazolam and similar drugs -- they are called benzodiazepines -- can cause problems in older people, including increasing the risk of falls. I think it would have been better if you had not been put on it, but since you have, it seems you have three options.